Kansas, 2018Damaging Winds in Kansas, November 30, 2018
November 30, 2018 · NWS SGF · 4 events in 3 counties and zones
A Quasi Linear Convective System starting on November 30th and ending on December 1st produced 60 to 70 mph winds that damaged outbuildings and downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Quasi Linear Convective System starting on November 30th and ending on December 1st produced 60 to 70 mph winds that damaged outbuildings and downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 30, 10:46 PM CST, 18 minutes earlier.
Area forecast discussion, Nov 30, 10:46 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1046 PM CST Fri Nov 30 2018
.MESOSCALE DISCUSSION...
Issued at 1027 PM CST Fri Nov 30 2018
The main focus over the next six hours will be a band of
thunderstorms tracking out of eastern Kansas and Oklahoma. These
storms are developing along and ahead of a surface trough as
strong upper level energy tracks east across the central and
southern Plains.
We continue to believe that a combination of line segments and a
few supercells will impact extreme southeastern Kansas and
southern Missouri overnight. The greatest threat for severe storms
will occur generally near and south of Highway 60 as a warm front
lifts north into this region.
While instability will remain somewhat limited, areas of far
southern Missouri will likely see MLCAPE values approach 1000
J/kg south of that warm front. With strong low level wind shear in
place, all modes of severe weather will remain possible across
extreme southeastern Kansas and southern Missouri including the
threat for isolated tornadoes given strong low level wind shear.
&&
.SYNOPSIS...
Issued at 151 PM CST Fri Nov 30 2018
Currently across the area, dense fog had cleared most locations by
midday, but was still holding on at the West Plains observation
site as of 2 pm. The dense fog areas are fairly localized right
now. The clearing over some locations in the west have climb into
the mid 60s. Some low 70s temperatures were in east central
Oklahoma. Dewpoints were in the 50s. A special 18z soundings at
SGF shows a large cap MU CINH (-93). Water vapor imagery shows the
base of a negatively tilted trough shifting east over New Mexico
early this afternoon. Surface low pressure was strengthening over
the southern high plains.
Our main focus in the short term will be with severe weather
potential this evening and overnight.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 151 PM CST Fri Nov 30 2018
MU CAPE is progged to continue increasing from the southwest into
the southwest portion of the CWA late this afternoon and evening
with significant shear values over the entire CWA. CAPE is
expected to remain elevated through most of the evening with a
significant thermal cap in place. Elevated storms are expected to
break out over the southwest portion of the CWA between 6 and 9 pm
and rapidly spreading northeast across the remainder of the CWA
during the evening. Because of the high deep layer shear and
decent elevated CAPE, large hail and damaging straight line winds
will be the primary severe weather risks. Forecast soundings do
show the cap eroding and the potential for some surface based CAPE
near the back edge of the expected convection, so there would be a
very limited risk of an isolated tornado by late evening into the
early part of the overnight hours over the southwest portion of
the CWA.
Have increased the winds over the area for both tonight and on
Saturday as the strong low pressure system moves into and out of
the area. The bulk of the precipitation will have moved out of the
CWA by 12z Sat. The main area of precipitation with the surface
low on Saturday should be north and northwest of the area.
Temperatures on Saturday will be warmest in the east with
generally steady or slowly falling temperatures during the day in
the west.
.LONG TERM...(Saturday Night through Friday)
Issued at 151 PM CST Fri Nov 30 2018
The bigger push of cold air will not arrive until Sunday though
and we should remain above freezing until Sunday night. Can't rule
out a few flurries or light precipitation in our far northern
counties Sunday night as upper energy pushes across the region,
but nothing measurable is expected. The cold air will continue to
dive south into the region with highs on Monday in the mid 30s to
low 40s and lows monday night from the mid 20s to around 30. Even
colder temperatures are expected by Tuesday night as the Canadian
surface high pressure system moves closer to directly over the
region and temperatures should dip into the teens to mid 20s. A
recovery in temperatures is expected by the end of the week with
the high pushing to the east. Potential fly in the
ointment...ECMWF showing precipitation lifting back into the area
late Thursday into Thursday night with the surface ridge to the
east and more of a southwesterly flow aloft. GFS not showing any
precipitation yet during this time frame, but will need this
carefully as the cold air will be shallow at this time frame. For
now we are carrying low end pops with rain/snow wording.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CST Fri Nov 30 2018
Showers and thunderstorms will overspread the region tonight with
a few strong to severe storms expected. Ceilings and visibilities
will generally vary between MVFR and IFR, but some patches of VFR
will occur between storms.
Low level wind shear conditions are expected tonight with surface
winds also increasing and becoming gusty out of the southeast as
a warm front lifts north through southern Missouri.
A period of VFR is then expected from late tonight into Saturday
morning before MVFR ceilings push back into the region by the
afternoon. Surface winds will remain brisk and gusty while veering
to the southwest.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Nov 30, 6:26 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
626 PM CST Fri Nov 30 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
626 PM CST Fri Nov 30 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited lightning risk.
Limited non thunderstorm wind risk.
Significant fog risk.
DISCUSSION...
Locally dense fog can be expected tonight as a warm front
lifts north through the area. The greatest chance for dense
fog will be across south-central Missouri.
An intense storm system will approach the Ozarks this evening
bringing the potential for strong to severe thunderstorms to
the area. The main severe weather chances will be this
evening and overnight, along and south of a Pittsburg, Kansas
to West Plains, Missouri line.
The primary threats will be damaging winds in excess of
60 mph and large hail to the size of half dollars. Isolated
tornadoes will be possible, mainly near and south of the
Highway 60 corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Non thunderstorm wind gusts of 25 to 35 mph are expected on
Saturday.
Light snow is possible Sunday night into Monday morning. No
accumulations are expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the next six hours for
portions of extreme southeastern Kansas and southwestern
Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Special weather statement, Nov 30, 7:42 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
742 PM CST FRI NOV 30 2018
KSZ097-101-MOZ077-088-093-010230-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
742 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...SOUTHEASTERN
CRAWFORD...WESTERN BARTON...WESTERN NEWTON AND WESTERN JASPER
COUNTIES UNTIL 830 PM CST...
At 742 PM CST, Doppler radar was tracking a strong thunderstorm near
Seneca, or 10 miles west of Neosho, moving north at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Joplin... Pittsburg...
Carthage... Webb City...
Prairie State Park... Carl Junction...
Lamar... Frontenac...
Galena... Girard...
Oronogo... Seneca...
Carterville... Duquesne...
Arma... Duenweg...
Jasper... Liberal...
Loma Linda... Airport Drive...
This includes the following highways...
Interstate 44 between mile markers 0 and 15.
Interstate 49 between mile markers 23 and 35, between mile markers
41 and 45, and between mile markers 49 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3760 9453 3747 9423 3682 9444 3683 9462
3700 9462 3700 9470 3752 9482
TIME...MOT...LOC 0142Z 181DEG 39KT 3691 9455
HatchSpecial weather statement, Nov 30, 7:53 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
753 PM CST FRI NOV 30 2018
MOZ096-104-105-010245-
Douglas MO-Ozark MO-Taney MO-
753 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OZARK...SOUTHWESTERN
DOUGLAS AND EASTERN TANEY COUNTIES UNTIL 845 PM CST...
At 753 PM CST, Doppler radar was tracking a strong thunderstorm near
Ozark Isle, or 8 miles northwest of Bull Shoals, moving north at 45
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bull Shoals Lake... Theodosia...
Pontiac... Wasola...
Sundown... Noble...
Willhoit... Brownbranch...
Protem... Thornfield...
Rueter... Rome...
Bradleyville... Long Run...
Isabella...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3680 9293 3691 9277 3679 9248 3650 9255
3650 9286
TIME...MOT...LOC 0153Z 174DEG 37KT 3644 9272
HatchSpecial weather statement, Nov 30, 8:10 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
810 PM CST FRI NOV 30 2018
MOZ095-096-104-010300-
Douglas MO-Taney MO-Christian MO-
810 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...
SOUTHEASTERN CHRISTIAN AND TANEY COUNTIES UNTIL 900 PM CST...
At 810 PM CST, Doppler radar was tracking a strong thunderstorm near
Diamond City, or 15 miles northeast of Harrison, moving north at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Branson... Lake Taneycomo...
Bull Shoals Lake... Hollister...
Forsyth... Merriam Woods...
Kissee Mills... Rockaway Beach...
Bull Creek... Taneyville...
Kirbyville... Brownbranch...
Powersite... Protem...
Rueter... Garrison...
Bradleyville... Goodhope...
Ozark Beach... Walnut Shade...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3680 9324 3692 9297 3691 9277 3650 9284
3650 9320
TIME...MOT...LOC 0210Z 201DEG 35KT 3645 9299
HatchSpecial weather statement, Nov 30, 9:24 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
924 PM CST FRI NOV 30 2018
MOZ080-081-090-091-010415-
Dallas MO-Greene MO-Laclede MO-Webster MO-
924 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...SOUTHERN DALLAS...
SOUTHWESTERN LACLEDE AND EASTERN GREENE COUNTIES UNTIL 1015 PM CST...
At 924 PM CST, Doppler radar was tracking a strong thunderstorm near
Fordland, or 8 miles southeast of Strafford, moving north at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marshfield... Rogersville...
Strafford... Fair Grove...
Fordland... Conway...
Niangua... Diggins...
Phillipsburg... Elkland...
Bassville... March...
Northview... Olive...
Foose... Long Lane...
Charity...
This includes Interstate 44 between mile markers 86 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 9290 3708 9290 3708 9296 3709 9296
3708 9298 3709 9313 3743 9318 3759 9318
3766 9297 3762 9269 3707 9285
TIME...MOT...LOC 0324Z 183DEG 42KT 3722 9298
HatchLocal storm report, Nov 30, 9:38 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 1 NW MARSHFIELD 37.35N 92.92W
11/30/2018 M0.88 INCH WEBSTER MO NWS EMPLOYEE
&&
JLRSpecial weather statement, Nov 30, 10:42 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
1042 PM CST FRI NOV 30 2018
MOZ080-090-091-010515-
Dallas MO-Greene MO-Webster MO-
1042 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...SOUTHERN DALLAS AND
EASTERN GREENE COUNTIES UNTIL 1115 PM CST...
At 1042 PM CST, Doppler radar was tracking a strong thunderstorm near
Fordland, or 7 miles southeast of Strafford, moving north at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marshfield... Rogersville...
Strafford... Fordland...
Conway... Niangua...
Diggins... Elkland...
March... Northview...
Olive... Foose...
Charity...
This includes Interstate 44 between mile markers 88 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 500 AM CST for southwestern
Missouri.
LAT...LON 3709 9308 3757 9315 3755 9285 3748 9285
3748 9277 3708 9286
TIME...MOT...LOC 0442Z 186DEG 38KT 3722 9298
HatchThunderstorm Wind, Cherokee
- When
- November 30, 11:04 PM CST to 11:30 PM CST
- Where
- Cherokee County, 2.15 mi NW of Sherwin
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 37.200, -94.980
Kansas mesonet sites near Hallowell measured a 60 MPH gust. These storms continued east, knocking down power poles seven miles north of Columbus around 1130 PM.
Thunderstorm Wind, Bourbon
- When
- November 30, 11:30 PM CST
- Where
- Bourbon County, 3.5 mi N of Pawnee Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.750, -94.810
Thunderstorm winds damaged a barn near 160TH and Fern Road northwest of Pawnee Station.
Thunderstorm Wind, Crawford
- When
- November 30, 11:31 PM CST
- Where
- Crawford County, 2.59 mi WNW of Girard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.520, -94.890
Thunderstorm winds blew off a portion of a roof and damaged a grain bin.
Thunderstorm Wind, Bourbon
- When
- November 30, 11:41 PM CST
- Where
- Bourbon County, 2.82 mi N of Ft Scott Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.840, -94.760
Thunderstorm winds broke three power poles and overturned a 33ft RV. Time based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Oklahoma, November 30, 20185 injured · $2.1 million · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, November 30, 20182 injured · $2.8 million · EF2 · 15 events
- Tornado and Hail in Oklahoma, November 30, 2018$56,000 · EF0 · 12 events
- Tornado and Hail in Arkansas, November 30, 2018$25,000 · EF0 · 4 events
- Hail and Damaging Winds in Texas, November 30, 2018$5,000 · 1.25 in hail · 15 events
- Dense Fog in Kentucky, November 30, 201812 events
- Dense Fog in Missouri, November 30, 201811 events
- Dense Fog in Indiana, November 30, 20186 events
- High Surf in California, November 30, 2018$10,000 · 5 events
- High Wind in New Mexico, November 30, 201858 kt wind · 5 events
- Hail and Damaging Winds in Missouri, November 30, 201872 kt wind · 3 events
- High Wind in Texas, November 30, 201859 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794758, 794755, 794757, 794756.